Alabama, 2009

Flash Flood and Flood in Alabama, September 21, 2009

September 21, 2009 · NWS HUN · 2 events in 1 county or zone

A very tropical airmass with dewpoints in the lower 70s interacted with a warm front and a strong low level jet to produce strong thunderstorms with very heavy rainfall. This resulted in flooding rainfall in extreme northeastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A very tropical airmass with dewpoints in the lower 70s interacted with a warm front and a strong low level jet to produce strong thunderstorms with very heavy rainfall. This resulted in flooding rainfall in extreme northeastern Alabama. Big Wills Creek, which is located 5 miles north of Fort Payne, was pushed out of its banks, forcing Big Wills Drive to be closed.

In addition, the town hall and fire department buildings were damaged by water flowing through portions of the buildings. Several roads, including CR 635 southeast of Mentone, were reported washed out in the Mentone area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 21, 2:15 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 21, 2:15 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CDT MON SEP 21 2009

.DISCUSSION...UNSEASONABLY WET WX REGIME CONTINUES ACROSS THE CNTRL
TN VALLEY THIS MORNING. ABUNDANT RAINFALL YESTERDAY AFTERNOON AND
EVENING COUPLED WITH MORE RAIN XPCTED TODAY WARRANTS EXTENDING THE
FLASH FLOOD WATCH THROUGH MIDNIGHT TUE. THE SYNOPTIC PATTERN ACROSS
THE SE REGION IS UNDERGOING SOME CHANGE AS IT TRANSITIONS MORE INTO
A SWLY FETCH PATTERN ALOFT...THEREBY ALLOWING EMBEDDED DISTURBANCES
TO TRAVERSE ACROSS THE AREA FROM THE SW TO THE NE. WITH AMPLE
MOISTURE REMAINING IN PLACE ACROSS THE AREA...THX IN PART TO A LARGE
AREA OF HIGH PRESSURE REMAINING FAIRLY STAGNANT OVER THE MIDDLE
ATLANTIC BASIN...THESE PASSING DISTURBANCES ALOFT WILL SET THE STAGE
FOR MORE ROUNDS OF SHOWERS/TSTMS STARTING TODAY AND CONTINUING FOR
MUCH OF THE WORK WEEK. THIS PATTERN HAS ALREADY BECOME WELL
ESTABLISHED ACROSS THE REGION AS INDICATED BY CURRENT SAT AND RADAR
TRENDS WHERE SHOWERS ARE CONTINUING TO DEVELOP ACROSS CNTRL MS/AL
AND THEN PUSHING OFF TOWARD THE NE INTO NRN GA.

THE GOOD NEWS WITH ALL OF THIS SAID THUS FAR...AND ITS PROBABLY A
STRETCH...THE LATEST SUITE OF MODELS DO NOT HOLD THIS PATTERN OVER
THE AREA FOR AN EXTENDED PERIOD OF TIME...AS A TROUGH PATTERN BEGINS
TO DIG ALONG THE ROCKIES. THE BAD NEWS THOUGH CLOSER TO HOME IS THAT
THE SWLY FLOW PATTERN LOOKS TO BE QUITE ACTIVE OVER THE NEXT FEW
DAYS WITH A PERSISTENT STREAM OF IMPULSES MOVING ACROSS THE AREA
TRANSLATING INTO ADDITIONAL ROUNDS OF HEAVY RAIN AND TSTMS.

LOOKING PAST MID WEEK THOUGH MAY FINALLY OFFER SOME RELIEF FROM THE
PERSISTENT RAINFALL. THE GFS MODEL SHOWS THE UPPER LOW OVER THE
ROCKIES LIFTING INTO THE NRN PLAINS AND THEN GETTING PHASED INTO A
LONGWAVE TROUGH OVER THE NE STATES. AS THIS UNFOLDS...THE UPPER FLOW
PATTERN OVER THE SE LOOKS TO FLATTEN IN ADVANCE OF A TROUGH PATTERN
AND ASSOCIATED COLD FRONT AT THE SFC MOVING INTO THE REGION THIS
COMING WEEKEND. PRIOR TO THIS...THE GFS WAS ALREADY HINTING AT THE
UPPER FLOW PATTERN OVER THE AREA WEAKENING WITH SOME REPRIEVE IN THE
NUMBER OF IMPULSES ALOFT AND LIKEWISE SOME RELIEF FROM THE
PERSISTENT RAINFALL. IF THIS SCENARIO IS CLOSE WITH THE POTENTIAL OF
A COLD FRONT SWEEPING THROUGH THE AREA SAT/SUN...THERE MAY BE A GOOD
BET THEN FOR SOME FALL LIKE WX FINALLY RETURNING TO THE TN VALLEY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    82  68  84  67  87 /  80  40  50  30  40
SHOALS        82  68  84  66  87 /  80  40  50  30  50
VINEMONT      81  68  83  67  86 /  80  40  50  30  40
FAYETTEVILLE  80  67  83  65  85 /  80  40  50  30  40
ALBERTVILLE   82  69  84  67  87 /  80  40  50  30  40
FORT PAYNE    80  68  84  65  86 /  80  40  50  30  40
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.
&&

09
Hazardous weather outlook, Sep 21, 2:54 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 AM CDT MON SEP 21 2009

ALZ001>010-016-TNZ076-096-097-211800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
354 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR ALL OF NORTHERN ALABAMA
AND SOUTHERN MIDDLE TENNESSEE THROUGH TONIGHT. RAINFALL AMOUNTS
OF ONE TO TWO INCHES WILL COMBINE WITH AN ALREADY SATURATED GROUND
TO PRODUCE A HEIGHTENED THREAT FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THIS WEEK AS A MOIST AND
UNSTABLE AIRMASS REMAINS IN PLACE OVER THE AREA. THOUGH WIDESPREAD
FLOODING IS NOT ANTICIPATED...HEAVY RAINFALL AND LOCALIZED FLOODING
CANNOT BE RULED OUT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE
PERIOD...WITH THE STRONGER STORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE
STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED
ROADS TO THE NATIONAL WEATHER SERVICE.

SS

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 10:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Dekalb

When
September 21, 4:05 AM CST to 7:05 AM CST
Where
Dekalb County, 0.28 mi NNE of Valley Head to 1.37 mi SSE of Valley Head
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
34.574, -85.628

Five to six inches of rainfall, with local amounts up to 8 inches, caused flash flooding in northeastern Dekalb conty. Hardest hit areas were near Valley Head, Mentone and near the GA/AL state line. Several roads were washed out in the Mentone area. Both the Town Hall and Fire Department in Valley Head incurred damage due to water flowing through those buildings.

Flood, Dekalb

When
September 21, 7:05 AM CST to 12:00 PM CST
Where
Dekalb County, 0.28 mi NNE of Valley Head to 1.37 mi SSE of Valley Head
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.574, -85.628

Runoff from five to six inches of rainfall, with locally 8 inches in some locations, caused significant flooding in northeastern Dekalb county. Hardest hit areas were near Mentone and near the GA/AL state line. At 12:12 pm CDT, Big Wills Drive remained barricaded due to several inches of water flowing over the road and CR 635 southeast of Mentone remained flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194025, 194030.